High Times, Low Sats: Diffuse Pulmonary Infiltrates Associated with Chronic Synthetic Cannabinoid Use
- 334 Downloads
In recent years, cases of severe adverse effects from recreational use of synthetic cannabinoids (SC) have established that these agents represent a novel toxicologic hazard.
A 21-year-old male presenting as a vehicular trauma victim was noted with diffuse pulmonary infiltrates related to chronic inhalation of multiple synthetic cannabinoid-containing products. Chest imaging revealed bilateral, subacute lung infiltrates; histopathological analysis of bronchial and alveolar tissues revealed an inflammatory process. An extensive workup failed to identify infectious, malignant, autoimmune, or hematologic causes of the syndrome, and toxicological analysis of the blood and body fluids confirmed the presence of multiple synthetic cannabinoids and metabolites. The patient recovered after an 8-day ICU course, wherein he received antibiotics, steroids, and mechanical ventilation.
This case contributes to the currently evolving knowledge about SC agents, adding a rarely described pulmonary complication to the growing list of adverse effects associated with these products.
KeywordsSynthetic cannabinoids New drugs of abuse AM-2201 JWH-018 Pulmonary toxicity
- 2.Vearrier D, Osterhoudt K (2010) A teenager with agitation: higher than she should have climbed. Ped Emerg Care 26(6):462-465Google Scholar
- 3.Seely KA, Lapoint J, Moran JH, Fattore L (2012) Spice drugs are more than harmless herbal blends: a review of the pharmacology and toxicology of synthetic cannabinoids. Prog Neuropsychopharmacol Biol Psychiatry 2012 Apr 26Google Scholar
- 4.Logan BK, Reinhold LE, Xu A, Diamond FX (2012) Identification of synthetic cannabinoids in herbal incense blends in the United States. J Forensic Sci 2012 Jul 26Google Scholar
- 6.Forrester M, Kleinschmidt K, Schwarz E, Young A (2012) Synthetic cannabinoid and marijuana exposures reported to poison centers. Hum Exp Toxicol 2012 Aug 2Google Scholar
- 17.Young AC, Schwarz E, Medina G, Obafemi A, Feng SY, Kane C, Kleinschmidt K (2011) Cardiotoxicity associated with the synthetic cannabinoid, K9, with laboratory confirmation. Am J Emerg Med 2011 Jul 28Google Scholar
- 18.Fattore L, Fratta W (2011) Beyond THC: the new generation of cannabinoid designer drugs. Front Behav Neurosci 5(60):1–12Google Scholar
- 25.Sobolevsky T, Prasolov I, Rodchenkov G (2012) Detection of urinary metabolites of AM-2201 and UR-144, two novel synthetic cannabinoids. Drug Test Anal. doi:10.1002/dta.1418
- 26.McQuade D, Hudson S, Dargan PI, Wood D (2012) First European case of convulsions related to analytically confirmed use of the synthetic cannabinoid receptor agonist AM-2201. Eur J Clin Pharmacol. doi:10.1007/s00228-012-1379-2
- 27.EkaJ (20 February 2011). “The night i killed my friends”. Erowid.org. Retrieved 2 Dec 2012. http://www.Erowid.org/experiences/exp.php?ID=89294